Alert archive / Oklahoma / High Wind Warnings in 2009

High Wind Warning 5, NWS Norman, OK

May 13, 20094 counties in Oklahoma

NWS Norman, OK issued this high wind warning at May 13, 2009, 1:12 AM CDT for 4 counties in Oklahoma. It was in force for 108 min. 6 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 13, 2009, 1:12 AM CDT (06:12 UTC)
Expired
May 13, 2009, 3:00 AM CDT
In force
108 min
Issued by
NWS Norman, OK

Counties Canadian County, OK, Kingfisher County, OK, Logan County, OK, Oklahoma County, OK

The radar

The Norman radar (KTLX), 59 km from the middle of the area, began a volume at 06:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 13, 1:24 AM CDTNON-TSTM WND GST 742 Wnw Warr Acres, OKAT WILEY POST AIRPORT /KPWA/.
May 13, 1:30 AM CDTNON-TSTM WND DMG5 Nnw Warr Acres, OKTREE BLOWN ONTO CAR NEAR NORTHWEST 122ND AND COUNCIL. TIME UNKNOWN.
May 13, 1:30 AM CDTNON-TSTM WND DMG5 Nw Oklahoma City, OKROOF DAMAGE TO APARTMENTS NEAR NORTHWEST EXPRESSWAY AND MAY AVENUE. TIME UNKNOWN.
May 13, 1:35 AM CDTNON-TSTM WND GST 582 Ene Spencer, OKNUMEROUS WIND GUSTS ABOVE 50 MPH BETWEEN 125 AM AND 220 AM.
May 13, 1:35 AM CDTNON-TSTM WND GST 596 N Oklahoma City, OKNUMEROUS WIND GUSTS ABOVE 50 MPH BETWEEN 105 AM AND 2 AM.
May 13, 1:50 AM CDTNON-TSTM WND GST 504 W Oklahoma City, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 6.2 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2009-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1269 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2009-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 487 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1269 J/kg
Mixed-layer CIN
-335 J/kg
Mixed-layer LCL
581 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
487 m²/s²
0-3 km storm-relative helicity
684 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS74 KOUN 130612
NPWOUN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORMAN OK
112 AM CDT WED MAY 13 2009

...HIGH WINDS OVER CENTRAL OKLAHOMA...

OKZ018-019-024-025-130800-
/O.NEW.KOUN.HW.W.0005.090513T0612Z-090513T0800Z/
KINGFISHER-LOGAN-CANADIAN-OKLAHOMA-
INCLUDING THE CITIES OF...KINGFISHER...GUTHRIE...YUKON...
EL RENO...MUSTANG...OKLAHOMA CITY
112 AM CDT WED MAY 13 2009

...HIGH WIND WARNING IN EFFECT UNTIL 3 AM CDT EARLY THIS
MORNING...

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 3 AM CDT EARLY THIS MORNING. 

DISSIPATING SHOWERS AND THUNDERSTORMS ACROSS CENTRAL OKLAHOMA ARE
CREATING WIDESPREAD AND PERSISTENT WINDS IN EXCESS OF 40 MPH WITH
GUSTS OVER 60 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS OCCURRING.
SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR
MORE CAN LEAD TO PROPERTY DAMAGE. RESIDENTS SHOULD SECURE LOOSE
OUTDOOR OBJECTS THAT CAN BE BLOWN BY STRONG WINDS.

&&

$$

..SPEG.

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this high wind warning went out at May 12, 8:31 PM CDT, 4 hours 41 minutes earlier.

Area forecast discussion, May 12, 8:31 PM CDT, 4 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
831 PM CDT TUE MAY 12 2009

.DISCUSSION...
THE LOW CLOUDS THAT HAVE BEEN RESIDENT ACROSS CENTRAL OKLAHOMA ALL
DAY ARE NOW SPREADING WEST INTO NORTHWEST OKLAHOMA. DEW POINT
TEMPERATURES IN THE LOWER 70S ACROSS NORTH TEXAS ARE MOVING TOWARD
DRY BULB VALUES IN THE MIDDLE 60S ACROSS CENTRAL AND NORTHERN
OKLAHOMA. A DENSE FOG ADVISORY IS BEING CONSIDERED FOR PART OF
THIS AREA AND WILL BE LIKELY WITHIN A FEW HOURS.

FORECAST TEMPERATURES WERE BROUGHT LOWER IN MORE AGREEMENT WITH
OBSERVATIONS BEFORE FORECAST TO RISE AGAIN LATER TONIGHT WITH THE
INCREASING MOISTURE.

THUNDERSTORMS MOVING INTO SOUTHWEST OKLAHOMA AND ADJACENT PARTS OF
NORTH TEXAS MAY BRING SOME NEAR SEVERE WINDS AND HAIL, BUT ARE
EXPECTED TO DISSIPATE BY MIDNIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  66  87  62  72 /  10  10  40  20
HOBART OK         68  93  57  72 /  20  10  30  10
WICHITA FALLS TX  70  95  67  80 /  20   0  20  20
GAGE OK           67  84  52  73 /  10  10  20  10
PONCA CITY OK     63  86  56  69 /  10  20  50  20
DURANT OK         67  86  70  83 /   0  10  40  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

09/26
Hazardous weather outlook, May 12, 10:45 PM CDT, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1045 PM CDT TUE MAY 12 2009

OKZ004>048-050>052-TXZ083>090-131200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1045 PM CDT TUE MAY 12 2009

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS UNTIL 1 AM IN SOUTHWEST
OKLAHOMA AND WESTERN NORTH TEXAS

LOCATION...
THE SLIGHT RISK IS SOUTH OF INTERSTATE 40 AND WEST OF U.S. HIGHWAY
81.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS IS UNTIL MIDNIGHT.

IMPACTS...
HAIL OF 1 1/2 INCHES IN DIAMETER...AND WINDS OF 75 MPH.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA...SHOULD PLAN FOR POSSIBLE SEVERE WEATHER OPERATIONS VERY
LATE THIS AFTERNOON...THROUGH THIS EVENING.

DISCUSSION...

ONGOING SEVERE THUNDERSTORMS IN SOUTHWEST OKLAHOMA ARE EXPECTED TO
SLOWLY DIMINISH BELOW SEVERE LEVELS BY 1 AM AS THEY MOVE EAST.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY MAY 13.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...90 PERCENT.

OTHER HAZARDOUS WEATHER...
AREAS OF FOG WILL REDUCE VISIBILITY BELOW 1 MILE IN CENTRAL AND
NORTHERN OKLAHOMA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORM OUTLOOK...
SEVERE THUNDERSTORMS ARE POSSIBLE ALONG A COLD FRONT WEDNESDAY
EVENING AND NIGHT. WITH RICH GULF MOISTURE IN PLACE...INSTABILITY
WILL AGAIN BE QUITE STRONG. THUNDERSTORM DEVELOPMENT MAY BE
LIMITED...HOWEVER..BY AN UNUSUALLY WARM MID LEVEL CAP...AS A MID AND
UPPER LEVEL TROUGH REMAINS JUST NORTH AND EAST OF THE REGION. FOR
THESE REASONS...THE GREATEST CHANCE OF THUNDERSTORMS WILL BE ALONG
THE EASTERN PORTION OF THE FRONT...FROM OKLAHOMA CITY TO THE EAST.
OTHER ISOLATED SEVERE STORMS MAY DEVELOP FARTHER WEST. ANY STORMS
THAT DO FORM LATE WEDNESDAY MAY PRODUCE LARGE HAIL...DAMAGING
WINDS...AND TORRENTIAL RAIN.

WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE THURSDAY AND FRIDAY...AS
THE FRONT RETURNS NORTH INTO KANSAS. THE CHANCE OF THUNDERSTORMS
WILL INCREASE AS THE FRONT RETURNS TO NORTHWEST OKLAHOMA FRIDAY
NIGHT...MOVING THROUGH THE REST OF THE REGION ON SATURDAY.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
WEDNESDAY.

24/CJS/BURKE

In the hours before

Local storm report, May 13, 12:03 AM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1203 AM CDT WED MAY 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 PM     NON-TSTM WND GST 1 W KINGFISHER          35.86N 97.95W
05/12/2009  M59 MPH          KINGFISHER         OK   MESONET

&&

DW
Local storm report, May 13, 12:06 AM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NORMAN OK
1206 AM CDT WED MAY 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     TSTM WND GST     4 ESE ERICK             35.19N 99.80W
05/12/2009  M62.00 MPH       BECKHAM            OK   MESONET

0900 PM     HAIL             10 SW QUANAH            34.19N 99.87W
05/12/2009  E0.88 INCH       HARDEMAN           TX   LAW ENFORCEMENT

            NEAR THE LAZY U RANCH

0909 PM     HAIL             ERICK                   35.21N 99.87W
05/12/2009  E1.25 INCH       BECKHAM            OK   LAW ENFORCEMENT

            QUARTER TO HALF DOLLAR HAIL. VIA SHERIFF

0920 PM     TSTM WND GST     1 NE ELK CITY           35.41N 99.40W
05/12/2009  M59.00 MPH       BECKHAM            OK   AWOS

            ELK CITY AIRPORT

0935 PM     HAIL             2 W CROWELL             33.98N 99.76W
05/12/2009  E2.75 INCH       FOARD              TX   LAW ENFORCEMENT

0943 PM     HAIL             1 N CROWELL             34.00N 99.72W
05/12/2009  E2.50 INCH       FOARD              TX   STORM CHASER

0945 PM     TSTM WND GST     3 S ALTUS               34.59N 99.33W
05/12/2009  M59.00 MPH       JACKSON            OK   MESONET

0955 PM     TSTM WND GST     4 S TIPTON              34.44N 99.14W
05/12/2009  M60.00 MPH       TILLMAN            OK   MESONET

0958 PM     HAIL             2 S CHILLICOTHE         34.23N 99.51W
05/12/2009  E1.00 INCH       HARDEMAN           TX   AMATEUR RADIO

1015 PM     FLOOD            7 N CHILLICOTHE         34.36N 99.51W
05/12/2009                   HARDEMAN           TX   AMATEUR RADIO

            WATER OVER THE ROADWAY

1026 PM     HAIL             HOLLISTER               34.34N 98.87W
05/12/2009  E0.88 INCH       TILLMAN            OK   EMERGENCY MNGR

1127 PM     HAIL             CYRIL                   34.90N 98.20W
05/12/2009  E1.00 INCH       CADDO              OK   AMATEUR RADIO

1132 PM     TSTM WND GST     3 NW CHICKASHA          35.07N 97.99W
05/12/2009  M58.00 MPH       GRADY              OK   AWOS

            CHICKASHA AIRPORT

1150 PM     NON-TSTM WND GST 1 W KINGFISHER          35.86N 97.95W
05/12/2009  M59.00 MPH       KINGFISHER         OK   MESONET

&&

DW
Special weather statement, May 13, 12:08 AM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1208 AM CDT WED MAY 13 2009

OKZ028-130530-
MCCLAIN OK-
1208 AM CDT WED MAY 13 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR MCCLAIN COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER CRINER AT 1208 AM CDT...MOVING
NORTHEAST AT 30 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

..SPEG.
Special weather statement, May 13, 12:24 AM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1224 AM CDT WED MAY 13 2009

OKZ028-029-039>041-045-046-050-130545-
LOVE OK-CLEVELAND OK-MCCLAIN OK-JEFFERSON OK-MURRAY OK-GARVIN OK-
CARTER OK-STEPHENS OK-
1224 AM CDT WED MAY 13 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CARTER...CLEVELAND...
GARVIN...JEFFERSON...LOVE...MCCLAIN...MURRAY AND STEPHENS COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM PURCELL TO RINGLING
AT 1224 AM CDT...MOVING NORTHEAST AT 40 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

..SPEG.
Special weather statement, May 13, 12:27 AM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1227 AM CDT WED MAY 13 2009

OKZ018-019-024-025-130600-
LOGAN OK-KINGFISHER OK-CANADIAN OK-OKLAHOMA OK-
1227 AM CDT WED MAY 13 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CANADIAN...KINGFISHER...
LOGAN AND OKLAHOMA COUNTIES.

DISSIPATING SHOWERS AND THUNDERSTORMS WILL CREATE AREAS OF WINDS OF
40 TO 55 MPH OVER PORTIONS OF CENTRAL OKLAHOMA.

..SPEG.
Special weather statement, May 13, 12:43 AM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1243 AM CDT WED MAY 13 2009

OKZ041-042-046-047-050-051-130615-
LOVE OK-MURRAY OK-JOHNSTON OK-MARSHALL OK-PONTOTOC OK-CARTER OK-
1243 AM CDT WED MAY 13 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CARTER...JOHNSTON...LOVE...
MARSHALL...MURRAY AND PONTOTOC COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM NEAR DAVIS TO 12
MILES SOUTHWEST OF LONE GROVE AT 1243 AM CDT...MOVING EAST AT 25 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

..SPEG.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 8:41 PM CDTSevere Thunderstorm WarningOUNBeckham64 min
May 12, 8:46 PM CDTSevere Thunderstorm WarningOUNHarmon, Jackson59 min
May 12, 9:13 PM CDTSevere Thunderstorm WarningOUNBeckham, Custer, Roger Mills, Washita62 min
May 12, 9:26 PM CDTAreal Flood AdvisoryOUNBeckham, Washita3 hr
May 12, 9:31 PM CDTAreal Flood AdvisoryOUNJackson3 hr
May 12, 9:42 PM CDTSevere Thunderstorm WarningOUNJackson, Kiowa, Tillman63 min
May 12, 10:11 PM CDTSevere Thunderstorm WarningOUNBlaine, Caddo, Custer, Washita64 min
May 12, 10:27 PM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Cotton, Kiowa, Tillman63 min
May 13, 11:40 AM CDTFlash Flood WatchOUNAlfalfa, Atoka, Blaine, Bryan, Caddo, Canadian and 28 more18 hr
May 13, 2:56 PM CDTWind AdvisoryOUNBeckham, Blaine, Custer, Dewey, Ellis, Major and 3 more10 hr
May 13, 5:52 PM CDTSevere Thunderstorm WarningOUNGrant, Kay38 min
May 13, 6:08 PM CDTSevere Thunderstorm WarningOUNBlaine, Dewey, Garfield, Kingfisher, Major52 min
May 13, 6:27 PM CDTSevere Thunderstorm WarningOUNGarfield, Grant, Kay, Noble63 min
May 13, 6:48 PM CDTTornado WarningOUNGarfield, Grant, Kay, Noble42 min
May 13, 6:56 PM CDTSevere Thunderstorm WarningOUNBlaine, Canadian, Garfield, Kingfisher, Logan, Major and 1 more64 min

Nearby

High Wind Warnings in Oklahoma, 2009Every high wind warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.